Two-Variable Word Equations

Extended Abstract
  • Lucian Ilie
  • Wojciech Plandowski
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1770)


We consider languages expressed by word equations in two variables and give a complete characterization for their complexity functions, that is, the functions that give the number of words of a given length. Specifically, we prove that there are only five types of complexities: constant, linear, exponential, and two in between constant and linear. For the latter two, we give precise characterizations in terms of the number of solutions of Diophantine equations of certain types. There are several consequences of our study. First, we show that the linear upper bound on the non-exponential complexities by Karhumäki et al., cf. [KMP], is optimal. Second, we derive that both of the sets of all finite Sturmian words and of all finite Standard words are expressible by word equations. Third, we characterize the languages of non-exponential complexity which are expressible by two-variable word equations as finite unions of several simple parametric formulae and solutions of a two-variable word equation with a finite graph. Fourth, we find optimal upper bounds on the solutions of (solvable) two-variable word equations, namely, linear bound for one variable and quadratric for the other. From this, we obtain an \( \mathcal{O}(n^6 ) \) algorithm for testing the solvability of two-variable word equations.


word equation expressible language complexity function minimal solution solvability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [An]
    Angluin, D., Finding patterns common to a set of strings, J. Comput. System Sci. 21(1) (1980) 46–62.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [Be]
    Berstel, J., Recent results in Sturmian words, in J. Dassow, G. Rozenberg, A. Salomaa, eds., Developments in Language Theory II, 13–24, World Sci. Publishing, 1996.Google Scholar
  3. [ChPa]
    Charatonik, W. and Pacholski, L., Word equations with two variables, Proc. of IWWERT’91, H. Abdulrab, J. P. Pecuchet, eds., 43–57, LNCS 667, Springer, Berlin, 1991.Google Scholar
  4. [ChKa]
    Choffrut, C. and Karhumäki, J., Combinatorics of words, in G. Rozenberg, A. Salomaa, eds., Handbook of Formal Languages, 329–438, Springer, Berlin, 1997.Google Scholar
  5. [dLMi]
    de Luca, A. and Mignosi, F., Some combinatorial properties of sturmian words, Theoret. Comput. Sci. 136 361–385, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [OGM]
    Eyono Obono, S., Goralcik, P., and Maksimenko, M., Efficient solving of the word equations in one variable, in Proc. of MFCS’94, 336–341, LNCS 841, Springer, Berlin, 1994.Google Scholar
  7. [Hm]
    Hmelevskii, Yu. I., Equations in free semigroups, Trudy Mat. Inst. Steklov 107 1971. English transl. Proc Steklov Inst. of Mathematics 107 (1971), Amer. Math. Soc., 1976.Google Scholar
  8. [JSSY]
    Jiang, T., Salomaa, A., Salomaa, K., and Yu, S., Decision problems for patterns, J. Comput. System Sci. 50(1) (1995) 53–63.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [KMP]
    Karhumäki, J., Mignosi, F., and Plandowski, W., The expressibility of languages and relations by word equations, in Proc. of ICALP’97, 98–109, LNCS 1256, Springer, Berlin, 1997.Google Scholar
  10. [KoPa]
    Koscielski, A. and Pacholski, L., Complexity of Makanin’s algorithm, Journal of the ACM, 43(4), 670–684, 1996.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [Lo]
    Lothaire, M., Combinatorics on Words, Addison-Wesley, Reading, Mass., 1983.zbMATHGoogle Scholar
  12. [Ma]
    Makanin, G.S., The problem of solvability of equations in a free semigroup, Mat. Sb. 103(145), 147–233, 1977. English transl. in Math. U.S.S.R. Sb. 32, 1977.MathSciNetGoogle Scholar
  13. [Ra]
    Rauzy, G., Mots infinis en arithmetique, in M. Nivat, D. Perrin, eds., Automata on infinite words, LNCS 192, Springer, Berlin, 1984.Google Scholar
  14. [Raz1]
    Razborov, A., On systems of equations in a free group, Math. USSR Izvestija 25(1), 115–162, 1985.CrossRefGoogle Scholar
  15. [Raz2]
    Razborov, A., On systems of equations in a free group, Ph.D. Thesis, Moscow State University, 1987.Google Scholar
  16. [Si]
    Sierpinski, W., Elementary Theory of Numbers, Elseviers Science Publishers B.V., Amsterdam, and PWN-Polish Scientific Publishers, Warszawa, 1988.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Lucian Ilie
    • 1
  • Wojciech Plandowski
    • 2
  1. 1.Turku Centre for Computer Science TUCSTurkuFinland
  2. 2.Institute of InformaticsWarsaw UniversityWarsawPoland

Personalised recommendations